Utah, 2011High Wind in Utah, January 17, 2011
January 17, 2011 · NWS SLC · 1 event in 1 county or zone
Strong post-frontal downslope winds were observed in Castle Country, primarily impacting the town of Ferron.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong post-frontal downslope winds were observed in Castle Country, primarily impacting the town of Ferron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 17, 3:15 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Jan 17, 3:15 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MST MON JAN 17 2011
.SYNOPSIS...WEAK HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH
TUESDAY. A COLD FRONT WILL MOVE THROUGH THE STATE TUESDAY NIGHT
AND WEDNESDAY. NORTHWEST FLOW IS EXPECTED TO RETURN FOR THE END OF
THE WORK WEEK.
&&
.DISCUSSION...TRAILING SHORTWAVE PUSHING ACROSS FAR NORTHEASTERN
UTAH AND SOUTHWEST WYOMING THIS AFTERNOON...ALLOWING FOR ONE LAST
BURST OF LIGHT PRECIP OVER THE NORTHERN MOUNTAINS. UNSEASONABLY
WARM TEMPERATURES ACROSS THE AREA ARE RESULTING IN HIGH SNOW
LEVELS...SO THREAT OF ADDITIONAL SNOW/ICE ACCUMULATION IS LIMITED.
THEREFORE...HAVE ENDED THE GOING WINTER WEATHER ADVISORY.
DRIER AIR WILL CONTINUE TO MOVE INTO THE AREA AS HIGH PRESSURE
BUILDS OVER THE AREA TONIGHT. THOUGH AIRMASS OVER THE AREA WILL BE
SLIGHTLY WARMER TOMORROW...VALLEY TEMPERATURE INVERSIONS SHOULD
LIMIT MIXING...RESULTING IN SOMEWHAT COOLER VALLEY MAXES THAN
TODAY...THOUGH STILL SEVERAL DEGREES ABOVE CLIMO. MOUNTAIN TEMPS
SHOULD REMAIN QUITE MILD.
GLOBAL MODELS ARE IN GOOD AGREEMENT WITH RESPECT TO THE TUESDAY
NIGHT/WEDNESDAY STORM SYSTEM. ALL INDICATE A SIGNIFICANT COLD
FRONT PUSHING THROUGH NORTHERN UTAH TUESDAY NIGHT/EARLY WEDNESDAY
AND THROUGH THE REST OF THE STATE DURING THE DAY MONDAY. DECENT
FGEN FORCING EXISTS...WHICH WOULD RESULT IN A BAND OF PRECIP WITH
THE FRONT...AT LEAST OVER NORTHERN UTAH. HOWEVER...MOISTURE DOES
NOT LOOK ESPECIALLY IMPRESSIVE...WHICH COULD BE A LIMITING
FACTOR...ESPECIALLY WITH ANY SHOWER ACTIVITY BEHIND THE FRONT.
STILL...SIGNIFICANT TEMPERATURE DROP EXPECT BEHIND THE FRONT WITH
700 MB TEMPS EXPECTED TO DROP FROM -4C OR SO TUESDAY AFTERNOON TO
-12C BY WEDNESDAY AFTERNOON. 12Z MODELS INDICATED A BIT SLOWER
FRONTAL TIMING THAN INDICATED BY THE PREVIOUS FORECAST
PACKAGE...SO ADJUSTED POPS ACCORDINGLY.
MIDWEEK STORM SYSTEM LOOKS TO BE A QUICK HITTER...ALLOWING HIGH
PRESSURE AND ASSOCIATED VALLEY TEMPERATURE INVERSIONS TO RETURN BY
THURSDAY. AIRMASS WARMS RAPIDLY ALOFT...BUT THIS WILL LIKELY NOT
BE REALIZED AT LOWER ELEVATIONS. EC/GFS INDICATING THAT MOISTURE
WILL SLOWLY INCREASE OVER NORTHERN UTAH THURSDAY NIGHT/FRIDAY
AHEAD OF AN APPROACHING TROUGH...THOUGH THEY DISAGREE ON THE TRACK
OF THE TROUGH AS IT DIVES DOWN. IN THE 12Z EC...THIS SYSTEM MOVES
DIRECTLY ACROSS THE CWA...BRINGING ANOTHER COLD FRONT WITH IT. THE
GFS...HOWEVER...KEEPS THE SYSTEM WEST OF THE AREA. THOUGH
CONFIDENCE IS LOW IN THE TRACK OF THE SYSTEM...FELT ABOVE CLIMO
POPS WERE WELL WARRANTED REGARDLESS. ALL MODELS INDICATE HIGH
PRESSURE RETURNING AGAIN FOR EARLY NEXT WEEK.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL THROUGH
THE FORECAST PERIOD. CIGS WILL MOSTLY BE ABOVE 7000FT AGL...BUT MAY
OCCASIONALLY LOWER TO 6000-7000FT AGL THROUGH 08Z. OTHERWISE...WIND
SHIFT TO THE SOUTH EXPECTED 01-03Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
AVIATION...CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 17, 3:19 PM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
319 PM MST MON JAN 17 2011
UTZ001>016-019>021-517-518-WYZ021-182230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
319 PM MST MON JAN 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN AND SNOW SHOWERS OVER THE HIGHER TERRAIN WILL TAPER OFF THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG COLD FRONT IS FORECAST TO CROSS THE OUTLOOK AREA FROM
NORTH TO SOUTH TUESDAY NIGHT THROUGH WEDNESDAY. THIS FRONT WILL
BRING ACCUMULATING SNOWFALL TO THE MOUNTAINS AND VALLEYS...ALONG
WITH COLDER TEMPERATURES AND BREEZY NORTH WINDS. THIS SNOWFALL MAY
LINGER INTO THE WEDNESDAY MORNING COMMUTE ALONG THE WASATCH FRONT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Castle Country
- When
- January 17, 7:30 PM MST to 11:50 PM MST
- Where
- Castle Country forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $4,000
- Reported by
- Public
Strong downslope winds damaged a manufactured home in Ferron, blowing off the roof of the trailer. In addition, winds were strong many miles to the south of Ferron, with a maximum wind gust of 72 mph recorded at the Fremont Junction sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 17, 20112 deaths · 8 injured · 20 events
- Winter Weather in South Dakota, January 17 to 18, 20111 death · 1 event
- Winter Storm and Winter Weather in New Jersey, January 17 to 18, 20115 injured · 16 events
- Winter Weather in Delaware, January 17 to 18, 20115 injured · 2 events
- Flooding in Idaho, January 17, 2011$25,000 · 2 events
- Winter Weather in Iowa, January 17, 201121 events
- Winter Storm and Winter Weather in Maryland, January 17 to 18, 201114 events
- Winter Weather in Illinois, January 17, 201111 events
- Tornado and Damaging Wind in Florida, January 17, 2011$15,000 · EF0 · 2 events
- Winter Weather in Arkansas, January 17, 20111 injured · 2 events
- Winter Storm and Winter Weather in Pennsylvania, January 17 to 18, 201110 events
- Winter Weather in Illinois, January 17, 20111 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280847.